New York, 2016

Flash Flood and Damaging Wind in New York, June 2, 2016

June 2, 2016 · NWS BUF · 3 events in 2 counties and zones

Thunderstorms developed moved across the region from west to east as a cold front approached. In Pavilion, a lighting strike from one of the storms started a house fire on Shepard Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed moved across the region from west to east as a cold front approached. In Pavilion, a lighting strike from one of the storms started a house fire on Shepard Road. An isolated storm near Newark in Wayne county produced damaging winds that downed some power lines on Hydesville Road. Also in Wayne county, the storms produced torrential rains that caused Ganargua Creek to overflow and close portions of Welcher and Misteed Roads. Nearby, a portion of Hydesville Road was washed out by flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 2, 5:57 AM EST, 2 hours earlier.

Area forecast discussion, Jun 2, 5:57 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
657 AM EDT THU JUN 2 2016

.SYNOPSIS...
Warm and humid conditions will continue today ahead of a cold front
that will work across the region today. This front will bring
showers and thunderstorms which will end from west to east this
evening. Fair weather with more comfortable humidity will return
Friday into Saturday morning. A pair of storm systems tracking near
New York State will likely bring our next period of rain later
Saturday through Sunday. Below normal temperatures will then follow
early next week.
.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface low is centered north of Lake Superior this morning with a
weak cold/occluded front stretching south across Michigan. Warm air
continues to advect north across the forecast area within a weak low
level jet ahead of the front. Radar shows a broken band of showers
and thunderstorms working just entering western NY near 7am with
more leading scattered showers and isolated thunderstorm activity
moving over the Finger Lakes and eastern end of Lake Ontario. This
is all likely occurring along a pre-frontal trough entering western
New York oriented along a wedge of moist air at 700mb per SPC
Mesoanalysis.

The cold/occluded front will cross the region from west to east
through today. Meso-models indicate more shower and thunderstorm
activity developing toward midday with increasing diurnal
instability mainly east of the Lake Erie Lake Breeze east of
Buffalo. Models show the best plume of MUCAPE extending from near
Jamestown northeast to Rochester and to a lesser extent Watertown.
Pockets of 2000 j/kg MUCAPE maximize around 18z with storms firing
on the lake breeze and storm outflows. While winds aloft are fairly
weak (0-6km shear 30kts or less) the pockets of higher CAPE may
support pulse storms capable of downbursts. SPC has included a
Marginal risk area for the western Southern Tier and Genesee River
Valley regions which will need to be watched closely going into this
afternoon. PWATs rising to about 1.5 inches with tall/skinny CAPE
forecast sounding indicate heavy downpours will also be a threat.

There may be some mesoscale shower development across the northern
Niagara Frontier this afternoon where the Lake Erie lake breeze
converges with the Lake Ontario lake breeze but this activity would
be fair limited to a thin line parallel with the Niagara Peninsula.

Expect to see late afternoon clearing across WNY as drier air follows
the cold front. The front will then finish crossing the region later
this evening with showers and thunderstorms quickly winding down
across the Finger Lakes and Eastern Lake Ontario region. With the
drying aloft...and ground likely still moist from the previous
showers we could see some patchy fog form overnight as temperatures
cool behind the front. Lows tonight will range through the 50s.
Dewpoints will also slowly fall through the night.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
The region will be the beneficiary of a nominally cooler and more
stable airmass on Friday in the wake of the frontal passage. While
enough moisture will linger to generate afternoon cu inland from the
lakes, strong mid-level capping should prevent any showers from
developing. The result should be a pleasantly mild day with generous
amounts of sunshine and highs topping out in the mid to upper 70s.

The dry weather will persist through Friday night and much of
Saturday as a pronounced mid and upper level ridge transits the
Lower Great Lakes. In fact with clear skies and light winds expected
Friday night, radiational cooling will allow for temperatures to
drop into the low to mid 50s inland from the lakes, with a few
cooler spots in the Southern Tier possibly dipping into the upper
40s. With dewpoints hanging in the upper 40s to lower 50s, early
morning fog will be a possibility in the river valleys and lower
lying swampy areas of Western New York. Temperatures should recover
nicely on Saturday with sunny skies most of the day pushing readings
back into the upper 70s to around 80 in some of the warmer spots.

As the ridge slides east of the forecast area Saturday night, the
area will open up to an influx of increasingly warm and moist air
from the Ohio Valley coincident with the approach of a broad and
slow-moving mid-level low with multiple surface circulations from
the Upper Great Lakes. While the first of these surface circulations
coupled with increasing isentropic uplift on the leading edge of the
low may bring some showers into the forecast area as early as
Saturday night/early Sunday morning, the highest pops will fall
during the day and into the evening hours on Sunday as the main mid-
level and surface trough axis moves across the region, bringing
widespread and persistent showers to all of the forecast area. The
abundant moisture, with pwats running as high as 1.75 inches, and
deep synoptic lift across the area should provide a general soaking
with many areas easily seeing as much as an inch of rainfall through
Sunday night.

Showers should taper off in coverage during the late evening hours
with the loss of diurnal heating and the passage of the main mid-
level and surface trough axes to the northeast. Abundant cloud cover
and increasing moisture\ will yield a muggy night Saturday night
with lows only running in the low to mid 60s. Likewise, these
conditions on Sunday will keep highs limited to the mid to upper 70s
in spite of 850mb temps that are progged to warm to as much as +14C.
The arrival of cooler air wrapping across the region around the low
will drop temperatures back into the 50s for most areas away from
the lakes Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Sunday night into Monday, as the main surge of upper-level forcing
and associated surface low exit to the NW of the region, the broad
upper-level through will settle over southern Quebec. Cyclonic flow
aloft and steepening mid-level lapse rates under the low will keep
showers and some rumbles of thunder in the forecast, although likely
not a widespread soaking day expected. Temperatures will start
trending downward on Monday, as cold air advection follows behind
the surface low, and 850 mb temperatures fall to +6 to +8C. Highs
will be in the low 70s in the lower elevations to the upper 60s in
the higher terrain. Cloud cover will remain fairly persistent
through the day with plentiful moisture under the through.

A shortwave digging across the Great Lakes on the western side of
the trough will bring a surge of cooler temperatures across western
NY on Tuesday. Tuesday will start off as a carbon copy of Monday,
but with temperatures continuing to cool in the cold air advection
behind the departing low. Thus Tuesday will likely not make it out
of the 60s for any location as 850 mb temperatures fall to only
about +4C. Tuesday looks increasingly showery as models have trended
stronger and slower with the shortwave pivoting through the mean
through. Thus has increase PoPs and maintained a mention of isolated
thunder.

Looking further down the road...models are becoming more optimistic
about warming back up for the second half of the next work week.
Latest global model runs support initial shortwave ridging building
on Wednesday behind the departing upper-level low, supporting mainly
fair weather. Temperatures Wednesday will likely remain slightly
below normal, but will mark the beginning of a warming trend into the
end of the week. For Thursday into Friday, it is looking increasingly
likely that large scale ridging will build into the eastern CONUS.
This will support temperatures warming back toward normal or above
normal levels. However, it appears we may remain on the northern
periphery of the ridge, with chances for showers and storms as
shortwaves traverse the top of the ridge.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR conditions should continue through this morning with increasing
coverage of rain showers and isolated thunderstorms from west to
east ahead of an approaching front.

Expect a few hours of steady to intermittent rain showers this
morning with isolated thunderstorms moving across the area from
west to east as the front presses east. For the most part expect
VFR conditions, however briefly lower vsby or ceilings are
possible in any heavier showers. Better thunderstorm chances will
come this afternoon in increasing instability. Stronger
thunderstorms that develop near KJHW and KROC could pose a risk for
downbursts this afternoon.

The front pushed east tonight with clearing and patchy fog
developing. This looks to be most likely across the Southern Tier
and east of Lake Ontario and has been included in the KJHW and KART
TAFs mainly occurring after 06z.

Outlook...

Friday and Saturday...Mainly VFR.
Saturday night through Sunday night...MVFR within showers
likely...chance for thunder.
Monday...VFR/MVFR with a chance of showers.

&&

.MARINE...
Southerly winds will increase to around 15 knots or so ahead of a
cold front. Waves will increase to 1 to 2 feet on the lakes...but
the stable environment near the lake waters should preclude them
from topping 4 feet within these winds. A cold front will cross the
region today with showers and possible thunderstorms. Winds will
then veer to westerly tonight and diminish as surface high pressure
edges eastward from the midwest.

High pressure will then build into the area again for Friday and
Saturday before another storm systems moves into the Great Lake by
Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Jun 2, 4:25 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
525 AM EDT THU JUN 2 2016

NYZ001>008-010>014-019>021-085-030930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
525 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD
EASTWARD ACROSS THE FORECAST AREA TODAY AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. A FEW OF THESE THUNDERSTORMS MAY BECOME
MARGINALLY SEVERE THIS AFTERNOON, PRODUCING ISOLATED STRONG WIND
GUSTS THAT MAY RESULT IN DOWNED TREES OR POWERLINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
525 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 54 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Genesee

When
June 2, 7:57 AM EST
Where
Genesee County, 1.71 mi SE of East Bethany
Property damage
$20,000
Reported by
Newspaper
Coordinates
42.900, -78.080

Thunderstorm Wind, Wayne

When
June 2, 5:39 PM EST
Where
Wayne County, 2.1 mi W of Mud Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.078, -77.121

Law enforcement reports wires downed by thunderstorm winds on Hydesville Road.

Flash Flood, Wayne

When
June 2, 5:39 PM EST to 7:30 PM EST
Where
Wayne County, 0.86 mi NE of Newark to 0.75 mi NNW of Newark
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.060, -77.090

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641538, 641539, 641540.